Utah, 2017

Wildfire in Utah, June 17 to 30, 2017

June 17 to 30, 2017 · NWS SLC · 1 event in 1 county or zone

The Brianhead Fire in southern Utah began on June 17 and burned for over a month before becoming 100% contained. Note that this episode continued into July.

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The Brianhead Fire in southern Utah began on June 17 and burned for over a month before becoming 100% contained. Note that this episode continued into July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 17, 8:36 AM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 17, 8:36 AM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
936 AM MDT Sat Jun 17 2017

.SYNOPSIS...A dry cold front will continue moving south through
Utah through this evening. High pressure will build over the Great
Basin beginning Sunday, bringing very hot and dry weather
beginning Monday.

&&

.DISCUSSION...Cold front is currently near a KDRA-KPUC line this
morning as it continues south. With the front, a more moist
airmass has crept south with PWs at least in the 0.6 to 0.8 inch
range to near the UT/AZ border. However, the airmass behind the
front is also fairly stable, so only seeing some high/mid level
clouds behind the front. Temperatures will be noticeably cooler
over northern Utah and southwest Wyoming today in the wake of the
boundary, 5-7F below values observed yesterday and very near
seasonal normals. Meanwhile, maxes over central and southern Utah
will be similar to yesterday if not a bit warmer.

The axis of the broad Pacific ridge is progged to move onshore
over California tonight, allowing it to build over the West early
in the upcoming week. Maxes tomorrow should be similar to today
for most locations, a few degrees warmer over northern Utah and
perhaps a few degrees cooler over southern Utah behind the frontal
boundary. However, warming is still on track to begin in earnest
on Monday, particularly over southern Utah where temperatures will
be dangerously hot. The ridge remains dominant through the midweek
period, resulting in a fairly long duration heat wave. The ridge
is expected to flatten Thursday as a trough moves over the top of
it, bringing another mostly dry cold front into the forecast area
and providing some relief from the heat.

No updates expected to the forecast this morning.

&&

.AVIATION...The SLC terminal will see VFR conditions throughout
the day with some high clouds. Northerly winds will remain
dominant through the afternoon hours.

&&

.FIRE WEATHER...The cold front over the district will push
through southern Utah today. Behind the boundary, northern Utah
will see noticeably cooler temperatures (highs around seasonal
normals) with an increase in relative humidity values. With a more
stable airmass in the wake of the front, looking at little if any
convective development today. Winds could get breezy at times in
the Uinta Basin and Castle Country but those areas should not
reach red flag criteria with the increase in relative humidity
behind the front.

High pressure will start to build over the area tomorrow, with
significant warming expecting by Monday. Temperatures will be very
warm across the entire district through midweek, but especially
hot over southern Utah. Conditions will also be quite dry, though
moisture will slowly increase during the upcoming week. However,
winds will remain generally light and terrain driven under the
influence of the ridge. High pressure is expected to flatten
Thursday as a trough grazing northern Utah brings another mostly
dry cold front through the district.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Watch from Monday afternoon through Thursday
     evening for UTZ013-019>021.

WY...None.
&&

Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 17, 4:36 AM MST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
536 AM MDT Sat Jun 17 2017

UTZ001>016-019>021-517-518-WYZ021-181200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
536 AM MDT Sat Jun 17 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Remember...although flows in the waterways of northern Utah and
southwest Wyoming have been trending downward, they remain fast
and cold and are deadly. A person or pet can drown in less than a
minute in these waters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

High pressure aloft will strengthen across the interior west
beginning Sunday. Very hot temperatures for mid June will develop
across the lower elevations of the southern and southeastern
portions of the outlook area starting Monday. Triple digit
readings will be common in these areas.

These hot temperatures could turn dangerous for people engaging
in outdoor activities or for those who do not have adequate
cooling in their homes or businesses. The remainder of the outlook
area will see temperatures between 10 and 15 degrees above normal
during the first half of the upcoming week.

Remember...waterways of northern Utah and southwest Wyoming will
continue to be dangerous with cold and fast flows expected
through the outlook period.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Mountains

When
June 17, 11:20 AM MST to June 30, 11:59 PM MST
Where
Southern Mountains forecast zone
Property damage
$2.0 million
Reported by
Other Federal Agency

The Brianhead Fire started on June 17, when a man used a weed torch at his Brian Head area cabin, and the fire became out of control. The fire burned 71,675 acres, with most of the growth in the first two weeks of the fire. The Brianhead Fire destroyed 13 homes and 13 minor structures. A priority sage grouse habitat was also impacted east of the fire perimeter in the Panguitch watershed area. Costs associated with the fire were approximately $36.6 million, with rehabilitation efforts projected to cost double or triple that amount. At the height of the fire, approximately 1,831 personnel were fighting to contain the wildfire, and 1,562 people were evacuated from 11 communities in Iron and Garfield counties. The fire was contained on July 28. Note that this event continued into July.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710697.